Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 26, 2018Douglas County, Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 26, 2018, 1:40 AM CDT for Douglas County, Pope County, Stevens County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2018, 1:40 AM CDT (06:40 UTC)
Expired
Aug 26, 2018, 2:30 AM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 193 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS83 KMPX 260640
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 AM CDT SUN AUG 26 2018

MNZ041-042-047>049-260730-
Stearns-Stevens-Pope-Douglas-Todd-
140 AM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...POPE... 
NORTHERN STEVENS...SOUTHERN TODD AND NORTHWESTERN STEARNS COUNTIES 
THROUGH 230 AM CDT...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lake Emily to near Dumont. Movement was
northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Sauk Centre, Melrose, Long Prairie, Glenwood,
Starbuck, Brooten, Freeport, Evansville, Carlos and Brandon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 144.
 U.S. Highway 59 between mile markers 163 and 177.
 U.S. Highway 71 between mile markers 154 and 188.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4576 9624 4576 9576 4610 9577 4611 9515
      4592 9465 4555 9462 4545 9557 4565 9626
      4573 9626
TIME...MOT...LOC 0638Z 240DEG 50KT 4554 9563 4575 9640 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 25, 11:14 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 25, 11:14 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1114 PM CDT Sat Aug 25 2018

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Sunday)
Issued at 407 PM CDT Sat Aug 25 2018

Clouds have been slow to mix out today across eastern MN due to
the light boundary layer flow. There has been some progress
recently and still think skies will be clear by this evening.

The main concern tonight will be what a complex of storms will do
that originates over North Dakota. Guidance is all over the place,
with most of the CAMs taking it eastward across northern MN and
brushing the far northern CWA late tonight. However, the ECMWF
dives it southeast across western and southern MN very late
tonight and Sunday morning. Each scenario seems possible, so
didn't want to commit to one solution 12 hours out. Some CAMs,
including the NSSL WRF, develop scattered showers and storms
across central and southern MN after 2 or 3 AM as well, so 30-40
PoPs seem justified.

Of more interest in the short term will be a mid level wave
traversing northeast across the Plains Sunday morning, reaching
southern MN and Iowa during the afternoon. Boundary layer moisture
is expected to increase markedly ahead of that feature, with
surface dew points in the low to mid 70s underneath decent mid
level lapse rates around 7.5 C/km. Moderate to pockets of strong
instability are possible given sufficient heating (assuming the
southern decaying MCS scenario doesn't play out overnight). As the
wave encounters this favorable, albeit slightly capped
environment, thunderstorms are expected to develop and possibly
form an MCS by late afternoon across eastern/southern MN with a
risk for wind damage. Helping aid this risk is a 45 kt LLJ nosing
into southern MN, with 50 kt mid level jet streak across northern
Iowa. Increased PoPs to likely from mid afternoon onward southeast
of Mankato-Twin Cities metro line.

.LONG TERM...(Sunday night through Saturday)
Issued at 407 PM CDT Sat Aug 25 2018

The main focus in the long-term is with the active weather Sunday
night through Tuesday, including the threat for severe weather
and heavy rain/flash flooding.

Storms from Sunday afternoon will move into central Wisconsin by
Sunday evening, likely as a mesoscale complex. These storms will
continue to carry a risk for damaging winds into the night given
the storm mode but should be east of our area by Sunday evening.
Further west, discrete storms are expected to develop over the
Dakotas in the vicinity of the surface low. These storms are
expected to merge into a mesoscale convective system Sunday night
and propagate east into central/northern Minnesota. Where this
system tracks will be dependent on the location of the surface
boundary and instability gradient, which will likely be uncertain
until later in the day tomorrow. Most likely this boundary will
set up be over central/northern Minnesota, or along and north of
an Alexandria-Mora line. Damaging winds are again possible with
this complex of storms, along with very heavy rain. The overall
propagation of the system should keep storms moving but a quick
1-3" in a short amount of time is certainly possible given PW
values near 2 inches and warm cloud depths over 12000 feet.
Furthermore some areas in this part of Minnesota has seen some
impressive rain over the last week so it won't take much
additional rainfall to saturate soils and lead to potential flash
flooding.

The cold front responsible for Sunday's storms slowly dips south
into central Minnesota during the day, with an impressive
atmosphere building out ahead of it during the afternoon. MLCAPE
of 2500-3000 J/kg and effective bulk shear values of 30-40 kts
would easily support organized updrafts capable of producing all
modes of severe weather. However, 700 mb temperatures around 12C
will result in strong capping during the afternoon, making it
unlikely that any discrete storms develop and materialize a large
hail or tornado threat. Most likely, storm development will wait
until later in the evening along the cold front when better
forcing from the shortwave aloft passes overhead. Storms would go
up all at once in these scenario, which along with deep shear
vectors largely parallel to the front, would result in cold pools
quickly merging and a linear storm complex developing. Damaging
wind would be the primary severe threat in this case as the
complex moves across central and southern Minnesota into western
Wisconsin during the evening. Again, very heavy rain in a short
period of time is likely with these storms which will carry a risk
for localized flash flooding. The areas that see heavy rain from
the storms Sunday will especially have to be closely monitored for
the flash flooding risk on Monday.

The cold front continues to sag south on Tuesday, with some
uncertainty on just how far it will move and where storms will
redevelop along it Tuesday afternoon. Some activity will be
ongoing along the front Monday night into Tuesday morning but this
will largely be on the wane during the day. The best chance for
thunderstorms looks to be across western Wisconsin and far-
southeastern Minnesota, especially if the speed of the front slows
down somewhat. Severe weather looks less likely on Tuesday but
heavy rain will continue to be a threat wherever storms redevelop
as PW values still remain above 1.5 inches.

A couple of cooler and drier days are anticipated behind the
front, with the next potential system approaching Friday into the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1115 PM CDT Sat Aug 25 2018

The main concerns during the period are fog overnight and convection
overnight and again Sunday afternoon. Based on current radar
trends with the storms developing over the eastern Dakotas, the
HRRR indeed looks to be doing the best and therefore remains the
preferred model. Said storms look to track eastward across
northern/central MN overnight, and affect KAXN/KSTC/KRNH/EAU
between 08Z and 12Z. There is curently a southern band just west
of Huron, SD, but that looks to wane by the time it would affect
KRWF/KMSP. We then still expect to see a brief break until early
to mid afternoon as a shortwave moves over the area and interacts
with the unstable atmosphere in place. Have included Prob30's
where confidence is lower, and Tempo's where certainty is greater.

In the meantime before the clouds move in, given light winds and
high dewpoints, expect to see some fog development. The lowest
visibilities will be across east central MN and west central WI,
and in river valleys, where winds are lighter and clouds will be
slower to move in. South/southeast winds increase on Sunday with
gusts to 17-23 knots for Sunday afternoon.

KMSP...
Still expecting convection to stay north of KMSP overnight, with
the primary threat window being Sunday between 20 and 24Z. Could
see some fog around the airport overnight, but do not expect
visibility reductions lower than 5SM.

/OUTLOOK FOR KMSP/
Mon...VFR early. MVFR possible in SHRA/TSRA late. Wind SW 10-15kt.
Tue...MVFR possible in SHRA/TSRA early. VFR late. Wind NW 10-15kt.
Wed...VFR. Wind W 5-10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...ETA
AVIATION...LS
Hazardous weather outlook, Aug 25, 8:35 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Sat Aug 25 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
270145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
835 PM CDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible overnight into Sunday morning.
A few severe thunderstorms could occur along and north of a line
from Morris to St Cloud to Mora.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are additional chances for thunderstorms Sunday through
Tuesday. Severe storms appear possible. The main hazards are
large hail, damaging winds, and heavy rainfall.

Additionally, heat and humidity will build on Sunday. Those who
are active outdoors, especially on Sunday afternoon, will be at
risk for heat illness if precautions are not taken.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight north and west
of a Morris to St. Cloud to Mora line, and will likely be needed
area wide at times Sunday through Monday night.

In the hours before

Special weather statement, Aug 26, 1:40 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 AM CDT SUN AUG 26 2018

MNZ041-042-047>049-260730-
Stearns-Stevens-Pope-Douglas-Todd-
140 AM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...POPE...
NORTHERN STEVENS...SOUTHERN TODD AND NORTHWESTERN STEARNS COUNTIES
THROUGH 230 AM CDT...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lake Emily to near Dumont. Movement was
northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Sauk Centre, Melrose, Long Prairie, Glenwood,
Starbuck, Brooten, Freeport, Evansville, Carlos and Brandon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 144.
 U.S. Highway 59 between mile markers 163 and 177.
 U.S. Highway 71 between mile markers 154 and 188.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4576 9624 4576 9576 4610 9577 4611 9515
      4592 9465 4555 9462 4545 9557 4565 9626
      4573 9626
TIME...MOT...LOC 0638Z 240DEG 50KT 4554 9563 4575 9640

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:21 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns39 min
Aug 26, 4:03 AM CDTSevere Thunderstorm WarningMPXBenton, Chisago, Isanti, Kanabec, Mille Lacs57 min
Aug 26, 4:56 AM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne64 min
Aug 26, 5:20 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs, Sherburne40 min
Aug 26, 5:47 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti43 min
Aug 26, 6:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington50 min
Aug 26, 6:44 AM CDTSpecial Weather StatementMPXChisago31 min
Aug 26, 2:40 PM CDTSpecial Weather StatementMPXHennepin35 min
Aug 26, 7:10 AM CDTSevere Thunderstorm WarningMPXDunn, Polk, Saint Croix50 min
Aug 26, 7:28 AM CDTSevere Thunderstorm WarningMPXBarron, Rusk62 min
Aug 26, 8:23 AM CDTSpecial Weather StatementMPXRusk52 min
Aug 26, 1:36 PM CDTSpecial Weather StatementMPXDunn39 min
Aug 26, 1:53 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire37 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.